Colorado, 2025

Tornado and Hail in Colorado, June 17, 2025

June 17, 2025 · NWS PUB · 25 events in 5 counties and zones

A shortwave trough pushed over the area and brought widespread severe weather to the county warning, though mostly along the I-25 corridor, where hail the primary hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A shortwave trough pushed over the area and brought widespread severe weather to the county warning, though mostly along the I-25 corridor, where hail the primary hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 4:36 AM MST, 5 hours 20 minutes earlier. Its key messages:

  • Chances for severe thunderstorms are increasing across our plains today, where much of the area has been added to an enhanced outlook. The slight risk has also been expanded westward into the I-25 corridor today.
  • Red Flag Warnings remain in effect over portions of the high country from 10 AM through 9 PM.
  • Heat and wind increases again late week into next weekend with Heat Advisories possible for much of the lower elevations, and Fire Weather Highlights likely for the western mountains Friday and Saturday.
  • Moisture increases early next week with thunderstorm chances returning to the eastern plains.
Area forecast discussion, Jun 17, 4:36 AM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
536 AM MDT Tue Jun 17 2025

.KEY MESSAGES...

- Chances for severe thunderstorms are increasing across our
  plains today, where much of the area has been added to an
  enhanced outlook. The slight risk has also been expanded
  westward into the I-25 corridor today.

- Red Flag Warnings remain in effect over portions of the high
  country from 10 AM through 9 PM.

- Heat and wind increases again late week into next weekend with
  Heat Advisories possible for much of the lower elevations,
  and Fire Weather Highlights likely for the western mountains
  Friday and Saturday.

- Moisture increases early next week with thunderstorm chances
  returning to the eastern plains.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 301 AM MDT Tue Jun 17 2025

Currently..

The front is still pushing through northeastern Colorado and across
eastern plains, dragging in some relief from the heat, along with
higher dewpoints. This will set the stage for today's convection,
and the risk for severe thunderstorms. We are still 70F at the
Colorado Springs airport, where the dewpoint is currently 57F as of
1am. Lamar is 79/56 as well. Winds are northerly in areas that are
already behind the front, which strong southerly and westerly winds
noted elsewhere. Over the mountains, dry conditions are present.
Leadville is 43F with 17F dewpoint this hour. The stark difference
between the high country and the plains will again set the stage for
today's severe thunderstorm potential on the plains, and also for
critical fire weather potential for our mountains.

Today and Tonight..

For the plains..Models back a cold front across our plains
throughout the morning hours, though its timing and speed are still
not well determined across model solutions. The general consensus
seems to bring it down into our eastern and southeastern plains by
noon, but models hint that it might struggle to fight the westerlies
closer to the mountains as well, especially along the southern I-25
corridor. Areas southwest of a line from around Colorado City
to Kim may end up staying hot and dry through much of the day,
and areas north and east of this line may see the effects of the
cold front. For areas that end up southwest of the front,
expect daytime highs in the upper 80s and low 90s, along with
breezy west winds and dry conditions. For areas north and east
of the front, expect highs in the 70s and low 80s, with high
chances for severe thunderstorms. SPC has all of Kiowa, Prowers,
and portions of Bent, and Baca Counties in an enhanced risk,
with the slight risk pushing back into the I-25 corridor. High
res model guidance, including the HREF, the NAM Nest, and the
HRRR, all indicate strong easterly and southeasterly upsloping
behind the front early this afternoon, with over 2000 J/Kg of
CAPE forecast over El Paso and Pueblo Counties by the time
storms look to initiate (around 2pm). Any areas that end up
situated behind the front at that time will also see over 40kt
of bulk shear at that time as well.. Unfortunately it looks like
time will have to tell on where exactly our severe chances will
lie for today, as that will depend entirely on where exactly
the front manages to advance to as it pushes against the
westerlies. By evening, the westerlies will weaken, allowing the
front to surge the rest of the southwards and into New Mexico
and up against our mountains fairly quickly after sunset. This
should help us to clear out and cool down to near normal
temperatures through the overnight hours tonight, with all of
our plains locations dropping back down into the low 50s, and
our mountain valleys dropping into the 40s, which is normal for
this time of year.

For the high country..strong westerlies and dry conditions are
expected for today. Alamosa is likely to warm to around 4 degrees
above normal for this afternoon, with humidity values falling into
the single digits and very low teens expected across all of our
mountain valleys and mountain ranges. West winds gusting to 40
mph are likely across all areas west of I-25 today. Though dry
and windy conditions are expected for all zones, fuels are only
critical for zones 220 and 223, which include Lake and Chaffee
counties, along with the La Garitas and the San Juans. These
zones are under Red Flag Warnings for today. Please avoid
activities that could start a wildfire in our mountains today,
especially in these areas!

Tomorrow..

Despite our supposed post frontal airmass and northwest flow on
Wednesday, it appears we will likely begin another warmup as ridging
begins to build back in over the desert southwest. This will mean
equal or higher temperatures for most areas on Wednesday to what we
are expecting for today. Highs in the mid 80s are likely for
mountain valleys and plains locations alike, with upper 80s over our
Lower Arkansas River locations and the southern I-25 corridor. Dry
conditions persist on Wednesday, especially over the high country,
where humidity values look to remain in the low teens. Chances
for showers and storms look to be very low tomorrow, though
isolated activity may still be possible mainly over our southern
mountains. The best news about Wednesday though is that gusty
west winds look to weaken over the high country and over the
plains as well. Enjoy it while it lasts (only Wednesday..)
because the heat and the winds return with a vengeance later in
the week.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 301 AM MDT Tue Jun 17 2025

The heat turns back on for Thursday into the weekend as the upper
ridge builds then shifts eastward allowing southwest flow to
increase over the area.  Thursday will be the first day of
temperatures nearing 100 across the southeast plains, 80s to near 90
across the valleys, and 60s and 70s across the high country.
Humidity levels will drop below critical thresholds across the
mountains, valleys and adjacent plains but winds may stay just
below critical fire weather criteria.

Winds increase for Friday and Saturday as another upper trough takes
shape across the western U.S.  H7 temperatures increase to +20C and
downslope/compressional warming boosts temperatures to around
100 to 105 for the lower Arkansas River Valley, with lower to
mid 90s for the El Paso County, and 80s to around 90 for the
high valleys. These areas may need Heat Advisories for both
Friday and Saturday as overnight lows stay quite warm as well
(60s to low 70s across the plains). H7 winds increase to around
25-30 kts which combined with deep mixing should allow surface
winds to gust above 25 mph across much of the area. Fuels have
been deemed critical across our western mountains so another
round of Fire Weather highlights look likely both days.

Southwest flow begins to pick up some moisture and spread it across
the eastern half of the district by early next week.  This will
spell in increase in afternoon thunderstorms, though western areas
may miss out this chance.  Temperatures aloft begin to cool some as
the upper trough shifts eastward, though gusty afternoon winds will
continue. Temperatures drop back into the 90s for highs across the
plains which should take the edge off the need for heat highlights.
Will need to watch the low level moisture return closely as western
areas may still be close to critical fire weather thresholds even
with a bit of a cool down. Mid/high based moisture out west
could also spell lightning starts if sufficient depth exists to
generate convection. This will be monitored closely. -KT

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 526 AM MDT Tue Jun 17 2025

MVFR stratus will skirt to the east of KCOS this morning with
gusty northerly winds off the Palmer Divide expected to keep
them out of the terminal unless winds shift easterly sooner than
expected. Thunderstorms will develop over the mountains around
19z and could affect the KCOS and KPUB terminals as early as
20-21z with gusty outflow winds up to 40 to 50 kts and large
hail and heavy rain if they take a direct hit. This will last
through 00z to 01z before they move east of the terminals with
breezy winds dominated by thunderstorm outflows through 01-02z
before becoming light north to northeasterly overnight under
clearing skies.

KALS will see gusty southwest winds spread into the terminal by
17z with gusts up to 30 kts in the afternoon as winds gradually
shift around from the northwest to north. Winds will become
light into the early evening then shift around from the east
briefly between 05-08z and gust up to 20 kts as easterly winds
pour through La Veta Pass and into the TAF sites. Light
southeasterly winds will take over after 08-09z under clear
skies. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for COZ220-223.

&&

SHORT TERM...EHR
LONG TERM...KT
AVIATION...KT
Hazardous weather outlook, Jun 17, 2:33 AM MST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
333 AM MDT Tue Jun 17 2025

COZ058>089-093>099-180945-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
333 AM MDT Tue Jun 17 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

For the plains..Strong to severe thunderstorms will be possible,
mainly along and east of the I-25 corridor, and northeast of a
line from Colorado City to Kim. Main risks with storms today will
be damaging winds with gusts up to 80 mph, large hail up to 3
inches in diameter, and possibly a tornado or two.

Over the high country..critical fire weather conditions are
expected, with single digit relative humidity values and west winds
gusting to 35 mph. Red Flag Warnings are in effect for the San
Juans, La Garitas, and the central mountains from 10 am through 9 pm
this evening. Please avoid activities that could start a wildfire
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and dry conditions will return for late week into next weekend
with temperatures expected to soar to around 100 by Thursday
across portions of the southeast plains, and into the 100-105
degree range for Friday and Saturday. Temperatures in the valleys
will warm into the 80s to around 90, with 60s and 70s for the
mountains. Heat Advisories may be needed for portions of the lower
elevations Friday and Saturday. Meanwhile, hot, dry and windy
conditions will return for the mountains where critical fire
weather conditions will be possible where vegetation is receptive
to fire. This is most likely to occur across the Eastern San
Juans, La Garitas and the Central mountains of Lake and Chaffee
Counties both Friday and Saturday.

Thunderstorms may return to the forecast for Sunday into early
next week which will help cool temperatures off slightly, though
readings will stay above normal. Gusty winds and lightning will be
the primary risks with thunderstorms with brief heavy rainfall and
small hail possible with the stronger storms across the southeast
plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

EHR/31

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
June 17, 9:56 AM MST to 9:59 AM MST
Where
El Paso County, 2.78 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -104.770

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 9:57 AM MST to 10:00 AM MST
Where
El Paso County, 2.56 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.780

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Tornado, Teller

When
June 17, 11:41 AM MST to 11:45 AM MST
Where
Teller County, 2.36 mi NE of Divide to 2.59 mi NE of Divide
Rating
EF1
Path length
0.43 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.966, -105.132

Confirmed tornado northeast of Divide, in Teller County. Rating was EF-1 with winds estimated at 106 mph.

Hail, El Paso

When
June 17, 12:11 PM MST to 12:14 PM MST
Where
El Paso County, 8.26 mi SSE of Schriever Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -104.460

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:19 PM MST to 12:22 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:20 PM MST to 12:23 PM MST
Where
El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.850

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:21 PM MST to 12:24 PM MST
Where
El Paso County, 4.07 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.830

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:23 PM MST to 12:26 PM MST
Where
El Paso County, 4.67 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -104.830

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:25 PM MST to 12:28 PM MST
Where
El Paso County, 4.95 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.850

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:26 PM MST to 12:29 PM MST
Where
El Paso County, 4.84 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -104.820

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:26 PM MST to 12:29 PM MST
Where
El Paso County, 5.1 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -104.840

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:28 PM MST to 12:31 PM MST
Where
El Paso County, 4.87 mi N of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.830

Hail up to 1.5 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:28 PM MST to 12:31 PM MST
Where
El Paso County, 6.37 mi SE of (Aff)usaf Acdmy Colo
Measured
1.25 in hail
Reported by
Public
Coordinates
38.920, -104.780

Hail up to 1.25 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:29 PM MST to 12:32 PM MST
Where
El Paso County, 6.78 mi NNE of Colorado Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.920, -104.770

Hail up to 1.5 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:34 PM MST to 12:37 PM MST
Where
El Paso County, 5.93 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -104.780

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:45 PM MST to 12:48 PM MST
Where
El Paso County, 4.77 mi WSW of Falcon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.900, -104.700

Hail up to 1.75 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:46 PM MST to 12:49 PM MST
Where
El Paso County, 4.77 mi WSW of Falcon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.900, -104.700

Hail up to 1.75 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:54 PM MST to 12:57 PM MST
Where
El Paso County, 1.76 mi ESE of Manitou Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -104.890

Hail up to 1 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, El Paso

When
June 17, 12:54 PM MST to 12:57 PM MST
Where
El Paso County, 4.77 mi WSW of Falcon
Measured
1.25 in hail
Reported by
Public
Coordinates
38.900, -104.700

Hail up to 1.25 inches in diameter fell in El Paso County from severe thunderstorms.

Hail, Pueblo

When
June 17, 1:35 PM MST to 1:38 PM MST
Where
Pueblo County, 6.15 mi WNW of Cedarwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.730

Hail up to 1 inches in diameter fell in Pueblo from severe thunderstorms.

Hail, Huerfano

When
June 17, 2:08 PM MST to 2:11 PM MST
Where
Huerfano County, 11.68 mi NE of Delcarbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.860, -104.760

Hail up to 1 inches in diameter fell in Huerfano County from severe thunderstorms.

Hail, Huerfano

When
June 17, 2:12 PM MST to 2:15 PM MST
Where
Huerfano County, 11.68 mi NE of Delcarbon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.860, -104.760

Hail up to 1.5 inches in diameter fell in Huerfano County from severe thunderstorms.

Hail, Las Animas

When
June 17, 3:29 PM MST to 3:32 PM MST
Where
Las Animas County, 7.73 mi W of Hoehne
Measured
1.25 in hail
Reported by
Public
Coordinates
37.290, -104.520

Hail up to 1.25 inches in diameter fell in Las Animas County from severe thunderstorms.

Hail, Las Animas

When
June 17, 3:30 PM MST to 3:33 PM MST
Where
Las Animas County, 7.15 mi W of Hoehne
Measured
2 in hail
Reported by
Public
Coordinates
37.280, -104.510

Hail up to 2 inches in diameter fell in Las Animas County from severe thunderstorms.

Hail, Las Animas

When
June 17, 3:32 PM MST to 3:35 PM MST
Where
Las Animas County, 4.84 mi N of Trinidad
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.240, -104.500

Hail up to 2 inches in diameter fell in Las Animas County from severe thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273081, 1273082, 1273105, 1273083, 1273084, 1273085, 1273086, 1273087, 1273088, 1273089, 1273090, 1273091, 1273092, 1273093, 1273094, 1273095, 1273096, 1273097, 1273098, 1273099, 1273100, 1273101, 1273102, 1273103, 1273104.